Sertraline Depression: Hi..a friend of... - Anxiety and Depre...

Anxiety and Depression Support
39,581 members42,423 posts

Sertraline Depression

Hidden
Hidden

Hi..a friend of mine is on .25 mg of sertraline. Said after 3 weeks of taking it that her depression seems worse. Is this normal? She is supposed to increase her dose to 37.5 next week. Do things get worse before they get better?

24 Replies
oldestnewest

Often. That’s why a patient is supposed to be closely watched. At first it clears your mind but then the increase begins to help the symptoms. Unfortunately that first 6 weeks or even longer is a tough changeover. Tell your friend to keep going and report to her doctor.

Setraline is an SSRI anti depressant but the thing is this - serotonin which is what ssri contain - is not an anti depressant but a pro deppressant , people who have bi polar mania are treated with serotonin based drugs to bring them down

They are dishing out ssri to young people and it is really messing with their heads

Furthermore when some one says they are depressed to their doctor the doctors default, go to med to prescribe is an SSRI which is serotonin , even tho serotonin levels are never checked ?

Dopamine is the opposite of serotonin so if someone needs a lift a dopamine based antidepressant wouldbe more appropriate

Hidden
Hidden
in reply to lillyofthevalley37

Interesting...I personally have been on Prozac and can’t say I have gotten worse. My friend however (who does have a history of mania) said that she feels a bit more down and unmotivated. Based on what you are saying, she is taking the right drug. Which anti depressant would be dopamine based?

Joel87
Joel87
in reply to Hidden

Wellbutrin is one of the drugs that is a norepinephrine-dopamine reuptake inhibitor (NDRI)

Hidden
Hidden
in reply to Joel87

Thank you..she also has trouble sleeping. If Wellbutrin acts oh her dopamine, would it further complicate her sleep problems?

Joel87
Joel87
in reply to Hidden

I was switched from Celexa to Wellbutrin, raised my anxiety by 200% and made it difficult to sleep. Also made me depressed, which I wasn't before, I suffer more from high anxiety. I would take a Seroquel in the evening and .5MG of Klonopin(benzo) to be able to get to sleep while on the Wellbutrin. And that's the last thing I wanted to do was start on more medications. I recently switched back to Celexa, 2 days ago. These antidepressants can be a real bear until they kick in. I'll stay far away from Wellbutrin. But this is in no way saying it doesn't work for others. There are a lot of reviews out there that people love it.

Hidden
Hidden
in reply to Joel87

Yikes...that’s scary. My friend suffers from depression and anxiety so it sounds like Wellbutrin would not be the right drug for her thus the reason she was prescribed sertraline.

Hope you are ok now.

Joel87
Joel87
in reply to Hidden

Thank you, feeling better today. But I realize I have a ways to go still.

I guess one day at a time is meaningful for all of us.

Hidden
Hidden
in reply to Joel87

Yes....one day at a time is all we have. Trial and error of these meds is horrible...I am on Prozac and as of yet (about a month) it has yet to do a thing to help me. I know it takes time but the waiting is awful. I have been taking clonazapem to ease the anxiety but it is addictive.

Joel87
Joel87
in reply to Hidden

How many milligrams of Prozac are you on? When I was on it, (20MG) day 28 was the day the side effects subsided. And Prozac is well known for it's energizing effect. Which makes anxiety worse before it gets better. But if you are up and getting about, that's a good thing. I'm forcing myself to go to work through this.

Hidden
Hidden
in reply to Joel87

20 mgs....I don’t sleep well and am actually still quite depressed though not as anxious so maybe it is helping something, who knows...I am sick of all of this quite frankly.

Hidden
Hidden
in reply to Joel87

Why did you come off the Prozac?

Joel87
Joel87
in reply to Hidden

I started getting itchy from it. My doctor thought I was crazy, which I guess we all are a little bit.(Humor) But once I made the switch to Celexa, the itching went away. Then I tried switching to Wellbutrin because of the sexual side effects of the SSRI's.

I agree this gets so overwhelming, because you don't know if it's the meds working/not working, making things better or worse. Like everyone says, you just have to give it a little more time. I've been walking about three miles every night. Stopped and watched a little league baseball game for a minute and just prayed that I could be one of the normal people sitting in the stands enjoying themselves.

Hidden
Hidden
in reply to Joel87

I hear you about being one of the normal people. I used to be one of them and then trauma entered my life.

Joel87
Joel87
in reply to Hidden

I'm sorry to hear that. Did you try any counseling? That did nothing for me.

Hidden
Hidden
in reply to Joel87

Tried 3 counselors...spent lots of money..,did nothing for me either. What brought you to where you are? Do you know the root of your anxiety....

Joel87
Joel87
in reply to Hidden

I've never pinpointed the root cause. As a kid though, I always felt anxious as well. Depression and anxiety was a trait of a lot of relatives. I really believe heredity plays a role in all of this. I have 2 sisters that suffer from almost identical symptoms. And are both medicated as well.

And a lot of alcoholism in the older family members back in the day. Most likely self medicating because there were no such things as antidepressants.

Hidden
Hidden
in reply to Joel87

Yes...I also agree that heredity plays a role. My mom and grandmother suffer/suffered from depression and anxiety. It’s an awful thing to live with.

Joel87
Joel87
in reply to Hidden

I agree. Well hang in there and I wish you the best of luck at feeling better. Because it sure seems unfair.

Hidden
Hidden
in reply to Joel87

Same to you. It is unfair for sure. I just retired. Wasn’t supposed to be this way.

Hidden
Hidden
in reply to Joel87

Joel87 I agree about depression being Hereditary, my mum, 3 sisters and 2 of my daughters suffer. Only one sister and a brother escaped this awful affliction.

Now one of my Grandchildren is suffering she’s only 13. 😔

Joel87
Joel87
in reply to Hidden

I just started back on Celexa after switching from Wellbutrin SR. Day 6 and I am miserable. It's so hard restarting these meds.

lillyofthevalley37
lillyofthevalley37
in reply to Hidden

Mirtazapine is a dopamine based antidepressant but that isn't nessassarily good for someone with bipolar

Hidden
Hidden
in reply to lillyofthevalley37

I personally took mirtrazapine for sleep. Have no idea how it works or if it works for anxiety and depression.

You may also like...